South Carolina, 2018

Lightning Strike in South Carolina, June 14, 2018

June 14, 2018 · NWS ILM · 1 event in 1 county or zone

The piedmont trough produced thunderstorms in South Carolina. Lightning caused structural damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

The piedmont trough produced thunderstorms in South Carolina. Lightning caused structural damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 14, 2:47 PM EST, 13 minutes earlier.

Area forecast discussion, Jun 14, 2:47 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
Issued by National Weather Service Newport/Morehead City NC
347 PM EDT Thu Jun 14 2018

.SYNOPSIS...
Showers and thunderstorms today will gradually become fewer
from north to south on Friday as a cold front slowly moves
through the area. High pressure will follow, briefly bringing
some drier air. As high pressure moves offshore early next week,
the heat will build with afternoon heat index values possibly
topping 100 degrees for much of next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 330 PM Thursday...Convection blossomed this afternoon as a
trough approached from the north, helping trigger showers and
thunderstorms along it and its convergence with an inland moving
sea-breeze boundary. Storms became severe mainly from Brunswick
to Pender counties where these boundaries converged, with much
less convective coverage farther inland. Boundary interaction
will continue southwest of the current warnings into Horry
county through peak afternoon heating, then severe potential
should diminish by 22-23Z.

The cold front dropping south through the area tonight will
bisect the region after midnight. North of the front, winds will
become light with potential for fog, so maintained patchy fog in
forecast through 11-12Z. A shortwave trough will move southeast
towards SE NC/NE SC after midnight which may help maintain
shower activity after midnight. Overnight lows will remain mild
with temperatures in the lower 70s.

The cold front will shift south of the NC/SC border Friday
morning and washout by midday while an area of high pressure
ridges south from the DELMARVA peninsula, shifting winds back
east and southeast by late in the day. Aloft, upper trough over
New England will shift east off the Gulf of Maine, with weak
shortwaves moving southeast across the region, providing
marginal support for diurnally driven convection. PWATs peak
around 1.75 inches by midday, then diminish late as the ridge
noses southwest over the area. Max temps will build into the
lower 90s inland to upper 80s along the coast, yielding heat
index values in the mid 90s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 330 PM Thursday...The ridge building in from the north
will shift more offshore through Saturday, effectively shifting
winds more southerly helping to increase moisture across the
area late Saturday. Diurnally driven showers and thunderstorms
are possible Saturday though capped POPs no more than 30 for
inland locations Saturday afternoon. Fog could again become an
issue for inland locations if winds can sufficiently decouple.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 330 PM Thursday...Sfc high pressure migrating south will
settle well offshore almost due east of Cape Fear through early
next week. This will produce a SE to S return flow through much
of the period. At the same time, a highly amplified flow in the
mid to upper levels will build a ridge eastward leaving local
area in deep north to northwesterly flow between this ridge just
to our west and deep trough over the western Atlantic. Overall,
expect dry air and subsidence in the mid levels over the area,
but may see quite a bit of cirrus streaming down from the north
through the period and some aftn cu development. One exception
may be a couple of impulses dropping down in N-NW flow in the
mid levels. The models have been consistently showing some
convection flaring with this feature Sun or Mon. Pcp water
values down less than 1.25 inches may reach up to 1.8 inches in
any associated convection with mid to upper level impulses
possible late Sun into Mon and low level moisture on the rise in
increasing SW flow. The ridge will get suppressed to the west
and south as mid to upper trough digs down heading toward mid
week next week. Therefore expect increasing chc of shwrs Tues
into Wed.

As the ridge builds east, heights will rise and 850 temps will
increase to around 20c by Mon. This will produce temps well
into the 90s by Mon. Highs early next week may reach close to
100 inland with humidity levels rising as dewpoint temps reach
into the 70s. Should see heat indices reaching above 100 with
heat advisories possible next week.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 18Z...Northwest flow associated with a cold front will
drive convection southeast through the CWA with southwesterly
winds ahead of the front. Convection is expected near 18-20Z
beginning first for LBT, shifting southeast as the boundary
interacts with the inland-moving sea-breeze. Most shower and
thunderstorm activity will be over by 22-23Z with debris
convection through the evening hours.

Extended Outlook...Widely scattered afternoon or evening
convection Friday, mainly across the SC terminals. Predominately
VFR Saturday through Monday with possible short duration
MVFR/IFR fog or low stratus each morning.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 345 PM Thursday...Do not anticipate any SCEC or SCA
requirements this period.

Latest surface and buoy data indicate SW 5-15 kt across the
waters this afternoon, with wind-wave dominant seas of 2-3 ft
nearshore and 4 ft seas reported by the Frying Pan Shoals buoy.
Expect SW winds around 10 to 15 kt this afternoon through late
this evening. As the west to east oriented cold front
approaches, winds will become more westerly around 10 kt and
after it's passage, NW to N at 10 to occasionally 15 kt. The
better push south of the local area occurs Fri morning and
beyond with N-NE winds in the 10 to 15 kt range with gusts to 20
kt. Seas will range 2-4 ft overnight, with the 4 footers
primarily from Cape Fear northward.

High pressure will begin to build south over the NC coastal
waters on Friday, shifting winds back east to southeast across
the waters, though remaining 5-15 kt with seas mostly 2-3 ft.

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 300 PM Thursday...A cold front is expected to bisect the
waters Fri morning and should eventually move S of all the waters
Fri night as high pressure builds from the N. The area of high
pressure should trend offshore Sat/Sat night. Winds across the
northern waters will be N to NE Fri morning before becoming
easterly Fri afternoon. Winds across the southern waters will
settle on E or SE Fri afternoon. The wind direction will become
predominantly E or ESE Fri night and Sat before veering to SE
later Sat and S later Sat night. Wind speeds will be 10 to 15 kt
for much of the period. Seas will be mainly 3 ft as an easterly
swell slowly strengthens through the period.

LONG TERM /SUNDAY THROUGH MONDAY/...
As of 300 PM Thursday...High pressure will build over the local
waters as it migrates farther east off of the NC Coast Sunday
through Monday. Therefore, winds will shift from S to SW late
Sun into Monday, basically remaining 10 to 15 kt with an
increase to 10 to 20 kt on Mon in increasing SW winds. Seas will
be on a downward trend through Sun with a steady rise Sun night
through Mon night in increasing SW push, ranging from 2 to 3 ft
Sun and 3 to 4 ft by late Mon.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...DCH
NEAR TERM...DAG
SHORT TERM...RJD/DAG
LONG TERM...RGZ
AVIATION...43/DAG
MARINE...DCH/DAG
Hazardous weather outlook, Jun 14, 3:52 AM EST, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
452 AM EDT Thu Jun 14 2018

AMZ250-252-254-256-150900-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
452 AM EDT Thu Jun 14 2018

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

Thunderstorms today and tonight will have the potential to produce
30 kt wind gusts and brief 1 nm or less visibility in heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-150900-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
452 AM EDT Thu Jun 14 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Due to expected slow thunderstorm movements, ponding of water and
shallow flooding across poor drainage areas will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Afternoon heat index values may reach or exceed 100 degrees beginning
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-150900-
Inland New Hanover-
452 AM EDT Thu Jun 14 2018

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and Tonight.

Due to expected slow thunderstorm movements, ponding of water and
shallow flooding across poor drainage areas will be possible.

Minor coastal flooding will occur along the lower Cape Fear River
from Wilmington southward during the 1 to 2 hours either side of
this evening's high tide which occurs at 1109 PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Minor coastal flooding possible along the lower Cape Fear River from
Wilmington southward during the pre-dawn hours of Saturday, and
again during the pre-dawn Sunday hours.

Afternoon heat index values may reach 100 degrees beginning Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-150900-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
452 AM EDT Thu Jun 14 2018

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Due to expected slow thunderstorm movements, ponding of water and
shallow flooding across poor drainage areas will be possible.

High tide may approach minor coastal flooding thresholds during
this evening's high tide, which occurs around 845 PM.

Afternoon heat index values may reach 100 degrees beginning Monday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

High tide may approach minor coastal flooding thresholds during
Friday evening's high tide, which occurs around 945 PM.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

27

In the hours before

Special weather statement, Jun 14, 12:54 PM EST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Wilmington NC
Issued by National Weather Service Newport/Morehead City NC
154 PM EDT THU JUN 14 2018

NCZ096-099-105-109-141845-
Inland Brunswick NC-Columbus NC-Inland Pender NC-Bladen NC-
154 PM EDT THU JUN 14 2018

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN PENDER...SOUTHEASTERN
BLADEN...NORTH CENTRAL BRUNSWICK AND NORTHEASTERN COLUMBUS COUNTIES
UNTIL 245 PM EDT...

At 153 PM EDT, Doppler radar was tracking a strong thunderstorm over
Council, or 15 miles east of Whiteville, moving southeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Rowan, Northwest, Sandyfield, Carvers, Point Caswell, Rooks,
Montague, Council, Kelly, Currie, Freeman, The Borough, Delco,
Riegelwood, Bolton, East Arcadia and Sandy Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3417 7827 3438 7856 3456 7827 3441 7797
TIME...MOT...LOC 1753Z 304DEG 21KT 3441 7844

Heden
Special weather statement, Jun 14, 1:35 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Wilmington NC
235 PM EDT THU JUN 14 2018

NCZ099-105>110-141930-
Inland New Hanover NC-Inland Brunswick NC-Coastal Pender NC-
Columbus NC-Inland Pender NC-Coastal New Hanover NC-
Coastal Brunswick NC-
235 PM EDT THU JUN 14 2018

...SPECIAL WEATHER STATEMENT...

At 231 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 8 miles northwest of Surf
City to Northwest to Nakina. Movement was southeast at 20 mph. These
storms could produce small hail and winds in excess of 30 mph will
be possible with these storms.

Locations impacted include...
Wilmington, Leland, Oak Island, Carolina Beach, Burgaw, Shallotte,
Sunset Beach, Wrightsville Beach, Kure Beach, Surf City, Holden
Beach, Ocean Isle Beach, Caswell Beach, Bald Head Island, Snows Cut,
South Masonboro Island, Figure Eight Island, Yaupon Beach, Rich Inlet
and North Masonboro Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.

&&

LAT...LON 3436 7765 3435 7766 3417 7783 3384 7796
      3389 7803 3391 7814 3390 7837 3385 7854
      3417 7892 3438 7844 3437 7833 3451 7806
      3464 7764 3448 7758 3444 7752
TIME...MOT...LOC 1831Z 325DEG 19KT 3453 7721 3431 7815 3413 7866

HAWKINS
Special weather statement, Jun 14, 2:00 PM EST, 1 hour before
Special Weather Statement
National Weather Service Wilmington NC
300 PM EDT THU JUN 14 2018

NCZ099-SCZ059-141930-
Columbus NC-Northern Horry SC-
300 PM EDT THU JUN 14 2018

...SPECIAL WEATHER STATEMENT FOR SOUTHERN COLUMBUS AND NORTHEASTERN
HORRY COUNTIES UNTIL 330 PM EDT...

At 300 PM EDT, Doppler radar was tracking a strong thunderstorm over
Goretown, or 16 miles northwest of Little River, moving south at 10
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Loris, Bethel, Pireway, Nakina, Dulah, Goretown, Bughill, Bayboro,
Allsbrook and Loris Community Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3416 7853 3415 7854 3412 7854 3412 7855
      3410 7855 3409 7856 3406 7856 3405 7858
      3404 7858 3403 7859 3401 7864 3399 7863
      3396 7880 3396 7904 3406 7910
TIME...MOT...LOC 1900Z 347DEG 11KT 3406 7881

TRA
Local storm report, Jun 14, 2:08 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
308 PM EDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     WATER SPOUT      2 SE SEAGATE            34.18N  77.82W
06/14/2018                   NEW HANOVER        NC   LIFE GUARD

            WATERSPOUT SIGHTED OVER NORTH END OF MASONBORO ISLAND
            BY WRIGHTSVILLE BEACH OCEAN RESCUE LIFEGUARDS

&&

EVENT NUMBER ILM1800054

TRA
Local storm report, Jun 14, 2:15 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
315 PM EDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     WATER SPOUT      2 SE SEAGATE            34.18N  77.81W
06/14/2018                   NEW HANOVER        NC   LIFE GUARD

            WRIGHTSVILLE BEACH LIFEGUARDS INDICATE A SECOND
            WATERSPOUT BRIEFLY DEVELOPED NEAR THE NORTH END OF
            MASONBORO ISLAND

&&

EVENT NUMBER ILM1800055

TRA
Special weather statement, Jun 14, 2:27 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Wilmington NC
327 PM EDT THU JUN 14 2018

SCZ054-058-059-142000-
Northern Horry SC-Coastal Horry SC-Central Horry SC-
327 PM EDT THU JUN 14 2018

...STRONG THUNDERSTORM OVER NORTHEASTERN HORRY COUNTY THROUGH 400 PM
EDT...

At 326 PM EDT, Doppler radar was tracking a strong thunderstorm near
Goretown, or 13 miles northwest of the North Myrtle Beach Airport,
moving south at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Conway, Little River, Hickory Grove, Wampee, Longs, Hammond,
Goretown, Brooksville, Hand, Nixonville and Sea Coast Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3385 7905 3404 7893 3405 7877 3391 7861
      3388 7860 3380 7883
TIME...MOT...LOC 1926Z 001DEG 14KT 3398 7884

TRA

The radar

The Wilmington radar (KLTX), 38 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Horry

When
June 14, 3:00 PM EST
Where
Horry County, 0.9 mi NW of Hand
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.860, -78.810

Lightning struck a house off of Hwy 90 in Horry county, starting a fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2018Every state in 2018This day in weather historyWarnings in South Carolina, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759089.